Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 71, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 1, 2023, 2:57 AM EDT for 4 counties in Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2023, 2:57 AM EDT (06:57 UTC)
- Expired
- Jul 1, 2023, 3:30 AM EDT
- In force
- 33 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bath County, KY, Fleming County, KY, Montgomery County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1361 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:32 AM EDT, 25 minutes earlier.
Area forecast discussion, Jul 1, 2:32 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 232 AM EDT Sat Jul 1 2023 .UPDATE... Issued at 215 AM EDT SAT JUL 1 2023 Made some adjustments to hourly pops based on trends with upstream convection over northern KY, southeast IN and OH. This generally lead to an increase in pops across the western two thirds or so of the area for the next few hours. A remnant outflow from the complex of storms that passed west of eastern KY and a southward moving outflow over northern and northeastern KY along with a passing disturbance and lingering instability in the 2000 to 3000 J/kg range from near FGX to JKL to KI35 west to near KEKQ and north over central KY and mid level lapse rates in excess of 7C/km combined with effective shear in the 25 to 30KT range should lead to at least strong storms passing across the western portion of the CWA over the next few hours. A damaging wind gusts or marginally severe hail cannot be ruled out as well based on recent trends. UPDATE Issued at 1031 PM EDT FRI JUN 30 2023 The evening update is out. Blended the latest 1-hr NBM and CONShort model for PoPs, which is lowering PoPs for the overnight but raising PoPs through the late morning into early afternoon period. This would appear to make sense as a low-amplitude upper ridge axis is progged by models to move east of the forecast area tonight, allowing for mean northwesterly flow aloft to become more westerly. This would better support upstream convective activity making it to our area from the west by Saturday morning or afternoon. No other significant changes were made to the forecast with this update. UPDATE Issued at 735 PM EDT FRI JUN 30 2023 Isolated supercell thunderstorms have developed over south-central Kentucky over the last few hours within a very unstable atmosphere. This activity may in part have formed from a leftover boundary from this morning's thunderstorm activity. Will continue to monitor trends and update the forecast accordingly through the evening. The main change with this update was a to raise PoPs slightly for this evening in the far southwestern portion of the forecast area. && .SHORT TERM...(This evening through Saturday night) Issued at 529 PM EDT FRI JUN 30 2023 Morning convection left a rain cooled surface layer. Warm, moist advection over this layer kept a deck of low clouds in place through most of the day. This in turn held temperatures back from where they otherwise would have been, which limited destabilization and ensured that we stayed dry up to the present. The dry weather should last into the evening, but the forecast then becomes problematic once again. Models agree that we will remain on the periphery of a subtropical ridge over the Gulf Coast, in an area with potential for MCS occurrence. The ridge will flatten by the end of the short term period as an upper level trough approaches. It is the details which create problems. Models disagree on tonight's outcome, with cascading effects for the rest of the short term period. Extreme instability is present over the mid Mississippi Valley this evening, and convection is just beginning to initiate there. The outcome of this activity, particularly the evolution and decay of the MCS that develops, will be important for our weather. The GFS and HRRR show it moving through all of the JKL forecast area overnight in a weakening phase. The NAM is slower and largely further north. Following this, the NAM allows for more instability during the day Saturday compared to the GFS. Additional model differences also evolve upstream. The bottom line-- a model blend yields a chance POP returning to the forecast overnight, with a very broadbrushed forecast for Saturday and Saturday night, once again with chance POPs. Temperatures on Saturday will depend on precip and clouds. The current blended forecast has enough heating combined with high dew points to give heat indices topping out mostly in the 95-105 range. It is possible that some places could reach heat advisory criteria (the southwest has the best chance), but confidence is not currently high enough for an NPW. .LONG TERM...(Sunday through Friday) Issued at 342 PM EDT FRI JUN 30 2023 Key Messages: -Storms could be strong to severe Sunday. -A break in the active weather is possible by Monday and Tuesday. -More active weather returns to end the period. Overall Pattern: A positively tilted trough will push east into the western Great Lakes and Ohio Valley to begin the period. A low-pressure system will develop at the surface, followed by a trailing cold front. This will progress east on Sunday and help to develop showers and thunderstorms in the afternoon and evening. On Monday, this trough flattens out and pushes off to the east toward the Mid-Atlantic states, and high pressure progresses east. The heights will build on Tuesday, and the surface high pressure will build eastward too. By mid- to late-week, the guidance becomes more uncertain and possibly more active once again as additional shortwave energy rides the somewhat flattened flow aloft. However, there are varying scenarios and timing on features by late in the week. Sunday A mid-level trough pushes into the Ohio Valley with low pressure and a trailing cold front. The ensemble systems show decent agreement on height falls associated with this trough axis. This will ignite showers and thunderstorms throughout the day, peaking in the afternoon and evening hours. The ample instability coupled with effective shear around 30-40 knots would lead to the potential for some strong to severe storms. SPC does have us sitting in a Slight Risk or 2 out of 5 Level for severe weather, and for now that seems reasonable. The main threat would be damaging wind gusts. The NBM has been struggling with going a bit on the high side for afternoon maximum temperatures, as we have underachieved due to cloud cover recently. This makes one want to lean toward the lower end of the NBM guidance to account for Sunday, as we could have increased cloud cover and convection across the area. Monday into Tuesday This trough pushes east Monday, and we will see at least some potential for afternoon and evening showers and thunderstorms in the far east and northeast portions of the state. The ensembles and deterministic data are showing signs of height rises by Tuesday, and this could actually help mitigate showers and thunderstorms. Even so, we could still see around 20-30 percent chances of rain, mainly in the afternoon hours, with more limited instability and moisture noted in the ensemble systems. The PoP was adjusted down from the NBM PPI, which was too high for more diurnally driven convection. Afternoon highs Monday will be closer to normal (JKL 85 and LOZ 86) and perhaps slightly above normal on Tuesday, with the potential for more sun and fewer convective influences. Wednesday through Friday Another period of active weather is possible by the end of next week, as the ensemble systems indicate increased moisture and lowering heights. However, there are some differences in the timing and location of these shortwaves that will help increase the PoP chances. Right now, if pinned down, I would agree with the NBM in bringing the best chances of PoPs (around 70 percent) on Friday. Overall afternoon highs stay near normal Wednesday and Thursday, but maybe somewhat below Friday given the higher PoP chances and subsequent cloud cover. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) ISSUED AT 231 AM EDT SAT JUL 1 2023 The two initial forecast challenges this TAF period will be with any fog formation at the TAF sites outside of a cluster/line of storms moving south over central KY. The stronger cells with potential for a period of MVFR or IFR ceilings and or VIS, some hail, and wind gusts over 30KT should pass nearer to KJKL, KLOZ, and KSME after 7Z though thunder could also affect KSJS and KSYM as well. Some clearing could occur after showers and storms affect the 3 southwestern TAF sites with MVFR or lower fog not out of the question nearer to dawn. Valley locations in the southeast will likely also experience some MVFR or lower fog during the first 6 hours of the period, though any convection and cloud cover may limit the duration of this. Convective trends will be monitored for KJKL, KLOZ, and KSME for an inclusion of a TEMPO group for thunder on station and gusty winds in excess of 30KT. Any fog should lift and dissipate toward 13Z, with guidance suggesting an area of convection or redevelopment around or after 16Z. Some of that activity could be strong as well, though timing and confidence in the evolution of activity that far out is low at this time. Any convection that affects a TAF site toward 18Z and after would bring a brief period of MVFR to IFR ceilings and or vis along with the threat of wind gusts of 30KT or greater. Otherwise, outside of convection during the last 18 hours of the period, VFR should prevail with south to southwest wind generally 10KT or less. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...HAL LONG TERM...DJ AVIATION...JP
Hazardous weather outlook, Jun 30, 4:35 PM EDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 435 PM EDT Fri Jun 30 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 435 PM EDT Fri Jun 30 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible late tonight, and may contain strong wind gusts and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible at times from Saturday through Thursday. Some of these storms could be severe during the weekend, with damaging winds being the main threat. Locally heavy rainfall will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter assistance may be needed at times through the weekend. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:28 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 32 min |
| Jul 1, 3:32 AM EDT | Special Weather Statement | JKL | Estill, Lee, Powell | 43 min |
| Jul 1, 3:52 AM EDT | Special Weather Statement | JKL | Breathitt, Lee, Magoffin, Menifee, Morgan, Powell and 1 more | 38 min |
| Jul 1, 4:14 AM EDT | Special Weather Statement | JKL | Owsley | 16 min |
| Jul 1, 4:30 AM EDT | Special Weather Statement | JKL | Breathitt, Magoffin | 30 min |
| Jul 1, 5:03 AM EDT | Special Weather Statement | JKL | Floyd, Knott, Letcher, Perry | 27 min |
| Jul 1, 5:16 AM EDT | Special Weather Statement | JKL | Estill, Jackson, Lee, Powell | 44 min |
| Jul 1, 5:28 AM EDT | Special Weather Statement | JKL | Letcher, Pike | 32 min |
| Jul 1, 12:45 PM EDT | Special Weather Statement | JKL | Pulaski, Rockcastle | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.